Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Have Polycystic Ovarian Syndrome. Prescribed with Fibromyalgia and Metformin. What are the side effects?

User rating for this question
Answered by
Practicing since : 1999
Answered : 1586 Questions
Hello, I am wondering, if you can explain a few things to me. 1) What is the difference between Codiene and Co-Dydramadol?? 2) I have Polycystic Ovarian Syndrome and it is for past few days causing me a lot of pain and discomfort and I am feeling very neasua lately and I am also having pain in my lower back which I have never had as bad as it is lately! would I be right in thinking this is all connected? I am quite scared 3) When I bend over to lift one of the little ones up my lower tummy is extremely sore to the point it's hard not to cry with it, (I am a Foster sister Not my babies) its on the lower right hand side which is the side which the polycystic ovary. I have been very tired lately but I have put this down to the Fibromyalgia. My Gynacologist saw me about a 2 weeks ago and Prescribed me Metformin 500mg tablets which I am reluctant to start as the side effects I have read has really upset me and put me off especially the renal failure! I am unsure if I want to put this drug in my body, Is there likely to be anything that would happen by taking the Metformin ? or is it a case where the pros outweighs the cons? My gynecologist started me on 500 mg once a day for a week then twice a aday for a week then three times a day. I have the following health conditions : I have a very complex medical history, I have had a ASD Repair (hole in the heart), I have Asthma, Depression, Anxiety, Social Phobia, Fibromyalgia, Chronic Pain Syndrome, Chronic Pelvic pain, Fatty Liver, Poly-cystic ovarian Syndrome GERD Reflux and Heart burn
Posted Fri, 6 Dec 2013 in Women's Health
Answered by Dr. Timothy Raichle 5 hours later
Brief Answer: Hello, I would be happy to help you... Detailed Answer: Well, for your age of 21 you certainly have a lot going on. In order to give you a comprehensive answer, I will need to understand a few things a little better: 1. Are you currently taking narcotics for pain? 2. Have you been tested for diabetes? 3. What is your height and weight? 4. Are you currently on birth control? 5. Is there a chance of pregnancy? 6. While you see a GYN, do you also have a primary provider? Thank you - please answer and I would be happy to help you with your question.
Above answer was peer-reviewed by
Follow-up: Have Polycystic Ovarian Syndrome. Prescribed with Fibromyalgia and Metformin. What are the side effects? 13 hours later
hello . im not on narcotics at all for pain, not on birth control definitely not pregnant as never had sex . im 5ft 8 and weight roughly 16st I do have a General practitioner as well as gyn I have been tested for diabetes and came back inconclusive! im also being sick recently but its only fluids coming bk up I do have GERD reflux could the fluids vomiting br that? I'm very scared
Answered by Dr. Timothy Raichle 21 minutes later
Brief Answer: Thank you for the followup... Detailed Answer: XXXXXXX PCOS is a condition related to diabetes. In fact, the patients with PCOS usually have borderline testing for DM. This seems to the be case with the "inconclusive" testing. It seems to me that your doctor needs to redo the DM testing regardless. Women with PCOS usually present with irregular bleeding, insulin resistance and "male-pattern" hair growth. They are best treated using birth control pills and oral diabetes medication. So if your doctor has made a diagnosis of PCOS, then the metformin is indicated. It is typical to get labs related to liver and kidney function at the beginning and during the course of treatment. This is one way to decrease your concerns. You are on a lot of medications with side effects, so worrying about a rare side effect with metformin is unwarranted - you should talk about this with your doctor. Next, you are complaining about pain, nausea, low-back pain, right lower quadrant pain and fatigue. Try not to self-diagnose this as PCOS. You could easily miss a common diagnosis such as a bladder infection! So if these are new symptoms, they really should be addressed by your OB/GYN who should do an exam and check your urine. That would be a good time to ask about birth control pills - you should ask them about any issues they would have with the "fatty liver" issue as they would know you better. Finally, the issues and symptoms really do appear to cause you a significant amount of anxiety. You are extremely young and suffer from a number of things, but they are all common and manageable. You probably need input from a Psychologist as an adjunct to treating your anxiety, and input from GI regarding treatment of your GERD and fatty liver, and perhaps even input from an Endocrinologist. While a General Practitioner can handle a lot, in your case, a better long-term plan for each individual problem might be useful. Also, some sort of exercise regimen for stress reduction and weight loss will help all of the above. Codeine and Co-dydramol are both treatments for pain. The second medication is not available in the USA, but my research indicates that it is basically a milder form of codeine often sold over-the-counter suprisingly. I would stay away from both of these medications in your case. I hope that this helps!
Above answer was peer-reviewed by
Follow-up: Have Polycystic Ovarian Syndrome. Prescribed with Fibromyalgia and Metformin. What are the side effects? 11 minutes later
hello. I did start my period this morning which dispite taking the co-dydramol and Tranexamic acid I'm in agony and had to be carried to my bed as I can't walk due to pain! as im on the NHS in tge uk I can't make appointments with my gyn till she calls me she did a liver and kidney function and the liver function was very low and showed a fatty liver. im don't know what I should do for the best seems every time I see my gp I get diagnosied with more
Answered by Dr. Timothy Raichle 24 hours later
Brief Answer: Sorry about the delay... Detailed Answer: XXXXXXX So obviously your symptoms are largely related to your period. Thinking more about your situation, I truly believe that one great option for you is a medication called Lupron. It is a medications that essentially shuts your cycles down. It is very effective at relieving pain related to your cycle or something called endometriosis. This is also a great way to sort out what exactly is the source of your pain. Another thought as well is involvement of Physical Therapy and exercise. The more de-conditioned you get, the worse your pain related symptoms are going to be. This must be worked in over time. You need to set small, reachable goals over a long period of time. You are extremely young and are on a path that is not ideal - you can turn things around! I hope that this helps!
Above answer was peer-reviewed by
Follow-up: Have Polycystic Ovarian Syndrome. Prescribed with Fibromyalgia and Metformin. What are the side effects? 3 hours later
Hi, Thank you for answer, I have been told I am never to excercise due to my heart and they are trying to avoid stress induced can't remember the word my GP used, as they are worried that my hole in my heart may come back, I am just finishing a 10 week Chronic Pain management programme wwhich has been awsome for helping me and I am feeling the benefit, Until my period comes along then all I learned seem not to apply, As I am not sure if this is realted to the Fibromyalgia or to Polycystic ovary I have days on my period where I just want to sleep and do nothing but sleep I even fall asleep in the car when I go out with my parents............ Would it be more fibro related ?
Answered by Dr. Timothy Raichle 9 hours later
Brief Answer: Thank you... Detailed Answer: First of all, I would get a second opinion with a Cardiologist and ask them specifically about activity and exercise. Something does sound right about this advice. Second, congratulations on the pain management program. Again, I will come back to your cycle and any way to treat that would be a good idea. As I stated, Lupron therapy sounds like a good idea in your case. Fibromyalgia is a pain syndrome. It is not associated with spontaneous episodes of extreme fatigue or falling asleep. This should be explored further with a doctor called a Rheumatologist. Do not fixate too much on the FM diagnosis. You have other things going on (menstrual related pain and a heart condition) that could largely explain your symptoms. Take my advice above and good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor